Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 66, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2025, 11:57 AM EDT for 4 counties in Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2025, 11:57 AM EDT (15:57 UTC)
- Expired
- Aug 1, 2025, 5:48 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, VA, City of Roanoke, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WGUS51 KRNK 011557
FFWRNK
VAC019-067-161-770-012200-
/O.NEW.KRNK.FF.W.0066.250801T1557Z-250801T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1157 AM EDT Fri Aug 1 2025
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southwestern Bedford County in south central Virginia...
Northern Franklin County in west central Virginia...
Eastern Roanoke County in west central Virginia...
The City of Roanoke in west central Virginia...
* Until 600 PM EDT Friday.
* At 1157 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts up to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Roanoke... Salem...
Vinton... Boones Mill...
Stewartsville... Moneta...
Northwest Smith Mountain Lake...
This includes the following streams and drainages...
Back Creek, Blackwater River, Carter Mill Creek, Carvin Creek and
Bunker Hill Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3726 8004 3727 8001 3732 8002 3735 7994
3731 7988 3729 7978 3729 7951 3709 7953
3708 8011
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
CDG2 follow-up statements
892
WGUS71 KRNK 011901
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
301 PM EDT Fri Aug 1 2025
VAC019-067-161-770-012200-
/O.CON.KRNK.FF.W.0066.000000T0000Z-250801T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Franklin VA-Roanoke VA-City of Roanoke VA-
301 PM EDT Fri Aug 1 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING
FOR SOUTHWESTERN BEDFORD, NORTHERN FRANKLIN AND EASTERN ROANOKE
COUNTIES AND THE CITY OF ROANOKE...
At 301 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Roanoke... Salem...
Vinton... Boones Mill...
Stewartsville... Moneta...
Northwest Smith Mountain Lake...
This includes the following streams and drainages...
Back Creek, Bunker Hill Creek, Blackwater River, Carvin Creek and
Carter Mill Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3726 8004 3727 8001 3732 8002 3735 7994
3731 7988 3729 7978 3729 7951 3709 7953
3708 8011
FLASH FLOOD...RADAR INDICATED
$$
CDG186
WGUS71 KRNK 012148
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
548 PM EDT Fri Aug 1 2025
VAC019-067-161-770-012158-
/O.CAN.KRNK.FF.W.0066.000000T0000Z-250801T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Franklin VA-Roanoke VA-City of Roanoke VA-
548 PM EDT Fri Aug 1 2025
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN BEDFORD,
NORTHERN FRANKLIN AND EASTERN ROANOKE COUNTIES AND THE CITY OF
ROANOKE...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM EDT Saturday for
portions of North Carolina and Virginia.
&&
LAT...LON 3726 8004 3727 8001 3732 8002 3735 7994
3731 7988 3729 7978 3729 7951 3709 7953
3708 8011
$$
RSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:18 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 1, 10:18 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1018 AM EDT Fri Aug 1 2025 .SYNOPSIS... A cold front slides south into the Carolinas today. High pressure will gradually shift to the mid-Atlantic into Saturday providing lower humidity and temperatures to close out the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM EDT Friday... Key Messages: 1) Showers/storms this afternoon with locally heavy downpours. 2) Still humid but temperatures lower. Main front is over central NC this morning but an inverted trough still remains across our area with higher RH. 12z RNK sounding is moist from sfc to 150 mb, with pwat 1.76". Showers and few storms line up from southeast WV into the New and Roanoke Valleys toward Lynchburg mid morning where this axis of instability/sfc convergence exist. The latest HRRR has this pegged pretty good and over the course of the next few hours has storms developing further south/east into the southern Blue Ridge and foothills of VA. With higher moisture content, locally torrential downpours may cause flooding, but due to the scattered nature in general no flood watch is warranted at this time. Previous discussion.. This morning, a cold front had pushed into southern sections of the forecast area, namely northern NC. Fog and some stratus remained north of the front. Today broad upper level troughing encompassing the Dakotas down to TN and north will settle southward, pushing the cold front south of the area. Enough remnant moisture and forcing for ascent aloft will be present, along with the nearby frontal boundary, to support scattered afternoon and evening thunderstorms once again. Thankfully this should be the last round before several mostly dry days. The main concern will be slow-moving convection leading to heavy rainfall and some flooding concerns. While rainfall is possible for the entire area, there will be an area of higher instability over the southern Blue Ridge in SW VA to NW NC that will help support heavier showers and storms, but SBCAPEs will generally be 1500 J/kg or less with little shear. Still, lightning and heavy rain will be a threat. Could see some isolated amounts in the 2-4 inch range, but most will see less than a half inch of rain. Cooler and drier air begins to filter in from the north today, dropping highs into the 70s to low 80s for the mountains and the low to mid 80s for Southside VA and the NC piedmont. Humidity remains high at least for today, so it will still feel warm and muggy. Tonight, lows will be in the upper 50s to low 60s for the mountains, and the low to mid 60s east of the Blue Ridge. Dense fog and some stratus for the mountains are forecast again Saturday morning in valleys and for those that saw rain during the day and evening, with a few lingering showers possible Saturday as we remain in cyclonic flow aloft. Confidence in the near term is moderate to high. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... As of 130 AM EDT Friday... Key Messages: 1) Most of the area dries out as high pressure builds in. 2) Rain chances persist in the NC/VA mountains. 3) Temperatures remain well below normal and almost fall-like. As the cold front pushes to our south and stalls across the Southeastern US this weekend, a large high pressure system will build over the Great Lakes Region and shift into the Northeast. The clockwise flow will bring a northeasterly wind down the east side of the Appalachian Mountains, and wedge in over our area. This synoptic setup is quite unusual during summer, and is more typical of what our area sees in winter. Similar effects are expected, as upslope flow will keep skies mostly cloudy through the period, though some afternoon sunshine is sill expected Sunday into Monday. Winds remain elevated with gusts of 10-20 mph due to the wedge. Drier air aloft will keep most convection suppressed, though the NC/VA mountains keep showers and even a slight chance of thunderstorms in the forecast Saturday and Sunday afternoon, thanks to upslope flow along with a closer proximity to the aforementioned frontal boundary. Monday looks to be the driest day, with only a few isolated showers possible in the NC/VA mountains. Most areas will not see rainfall during the period, but the NC/VA mountains could see up to 0.50", with the heavier amounts farther south. Temperatures will be around 5-10 degrees below average as the wedge keeps cool northeasterly winds in the area, which also increases cloud cover. Highs are expected to be in the 60s/70s for the weekend, with widespread 70s on Monday and low 80s in the eastern Piedmont. Lows will also be much cooler, mainly in the 50s to around 60 area-wide each night. A few spots in the highest elevations on Sunday morning could briefly fall into the upper 40s. As mentioned, this is a rare occurrence in the middle of summer, so if you are not a fan of hot weather, enjoy the reprieve! && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 100 AM EDT Friday... Key Messages: 1) Showers and storms return to the forecast by midweek. 2) Temperatures remain below normal thanks to the high pressure wedge. The high pressure system over the Northeastern US continues to hold strong through most of the week, though it does shift east, which will slowly weaken the wedge over our area. A weak upper-level trough will be across the Ohio Valley, while a ridge will be in the western Atlantic. This will drive mid-level moisture into the area from the Gulf, increasing shower/storm chances by midweek across the Mid-Atlantic. Due to the wedge remaining in place, storms will be more likely for the southern Blue Ridge and NC mountains, with mainly showers further north. By Thursday, the wedge finally begins to erode out of the area, and the upper trough moves out, but rain chances continue through the end of the period as mid-level moisture continues to be over the southern part of the area. Temperatures remain below average through the period, but slowly rise to near normal by late week as the wedge erodes. Highs will remain in the 70s to low 80s each day, with lows in the 50s through midweek, before rising into the 60s late week. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... As of 1000 AM EDT Friday... MVFR to IFR cigs exist this morning over the terminals. Will have showers/possibly TSRA impacting BLF-BCB-ROA-LYH through 15-16z. More showers and storms possible this afternoon with least chance over LWB. Should see convection ending after 00Z to 05Z, with LIFR to MVFR fog and stratus Saturday morning before improvement mid morning. Northerly and light winds turn more ENE tonight through Saturday. .EXTENDED AVIATION OUTLOOK... Morning fog will continue to be a daily threat, but lessening moisture may help inhibit widespread fog development beginning Saturday into Sunday. We may see a few isolated afternoon storms over the southern Blue Ridge through Sunday, but otherwise VFR expected into early next week. Winds will be mainly easterly Sunday through Tuesday with speeds of 5 to 10 kts at the highest. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH/WP NEAR TERM...SH/WP SHORT TERM...JCB LONG TERM...JCB AVIATION...SH/WP
Hazardous weather outlook, Aug 1, 7:14 AM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Blacksburg VA 714 AM EDT Fri Aug 1 2025 NCZ006-VAZ007-009>014-018>020-022>024-033>035-044>047-058-059- WVZ042>044-507-508-021000- Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford- Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 714 AM EDT Fri Aug 1 2025 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Showers and thunderstorms this afternoon and evening may produce localized heavy rainfall leading to urban, small stream, or flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>005-018>020-VAZ015>017-032-043-021000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Grayson-Carroll-Floyd-Patrick-Henry- 714 AM EDT Fri Aug 1 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...Today and tonight. Showers and thunderstorms this afternoon and evening may produce localized heavy rainfall leading to urban, small stream, or flash flooding. Damaging winds gusts are possible from thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report flooding, hail of any size, as well as any damage caused by thunderstorm winds in their area.
In the hours before
Local storm report, Aug 1, 8:25 AM EDT, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
825 AM EDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Tstm Wnd Dmg 1 N Timberlake 37.34N 79.25W
07/31/2025 Campbell VA 911 Call Center
Powerline down at Rainbow Forest Drive of
Timberlake of Campbell County.
&&
CDGLocal storm report, Aug 1, 8:38 AM EDT, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
838 AM EDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Dmg 1 S Altavista 37.11N 79.29W
07/31/2025 Campbell VA 911 Call Center
Power line down reported in the Alta Vista
area.
&&
CDGLocal storm report, Aug 1, 8:43 AM EDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
843 AM EDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Tstm Wnd Dmg Lynchburg City 37.41N 79.15W
07/31/2025 City of Lynchburg VA Public
Multiple reports of trees and powerlines
down in the City of Lynchburg.
&&
CDGLocal storm report, Aug 1, 8:52 AM EDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
852 AM EDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Dmg 1 E Moneta 37.19N 79.62W
07/31/2025 Bedford VA 911 Call Center
Tree down in Moneta area of Bedford County.
&&
CDGLocal storm report, Aug 1, 8:55 AM EDT, 3 hours 2 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Blacksburg VA
855 AM EDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Dmg 1 E Moneta 37.19N 79.62W
07/31/2025 Bedford VA 911 Call Center
Corrects previous tstm wnd dmg report from 1
E Moneta. Tree down in Moneta area of
Bedford County.
&&
CDGLocal storm report, Aug 1, 9:03 AM EDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
903 AM EDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Flash Flood 2 NW Eagle Rock 37.65N 79.83W
07/31/2025 Botetourt VA 911 Call Center
Road washed out reported at 22 Blk Ball Park
Road.
&&
CDGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:18 PM EDT | Special Weather Statement | RNK | Franklin | 27 min |
| Aug 1, 10:08 AM EDT | Areal Flood Advisory | RNK | Botetourt, Craig | 3 hr |
| Aug 1, 11:30 AM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Roanoke | 3 hr |
| Aug 1, 11:49 AM EDT | Areal Flood Advisory | RNK | Tazewell | 116 min |
| Aug 1, 12:34 PM EDT | Flood Watch | RNK | Bedford, Bland, Carroll, Floyd, Franklin, Giles and 12 more | 8 hr |
| Aug 1, 1:07 PM EDT | Special Weather Statement | RNK | Floyd | 23 min |
| Aug 1, 1:43 PM EDT | Special Weather Statement | RNK | Franklin, Patrick | 32 min |
| Aug 1, 1:55 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 65 min |
| Aug 1, 2:18 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, Patrick, City of Galax | 3 hr |
| Aug 1, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania, City of Danville | 78 min |
| Aug 1, 2:30 PM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Henry, Patrick, Pittsylvania | 3 hr |
| Aug 1, 2:40 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 35 min |
| Aug 1, 3:01 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, City of Galax | 6 hr |
| Aug 1, 3:23 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Aug 1, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 68 min |
| Aug 1, 5:22 PM EDT | Areal Flood Advisory | RNK | Montgomery | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.